Metal joints in MRI: sleuthing safety

0

DEAR DR. ROACH: I am considering minimally invasive spine surgery. Almost 19 years ago, I had a right total-knee replacement, which still functions very well. I believe the replacement parts are made with stainless steel. No physician I have questioned about the danger of having an MRI with metal parts in my body has been willing or able to give me a straight answer about the safety of an MRI with a metal knee. They respond with “It should be OK” or “It might heat up a little,” etc., but no guarantee of safety. No spinal surgeon I have contacted is willing to consider surgery without an MRI.

It appears that I am between a rock and a hard place. Can you help? — B.M.

ANSWER: Most joint replacements are made with materials that are safe for an MRI scanner; however, to be sure, you need to find out from the surgeon who did the joint replacement (or maybe you still have the information) the exact manufacturer and model of the prosthesis you have. There is a list at mrisafety.com that says which of these devices are safe in MRI. I also contacted two artificial joint manufacturers (Zimmer and Stryker), who were able to provide me information (and should be able to do so for you or your doctor) about MRI safety for specific products.

DEAR DR. ROACH: I am an 80-year-old male and weigh 193 pounds. I walk one mile each day and do hard yardwork almost daily.

Advertisement

My problem concerns statin drugs. I had a heart attack in 1993. I have had several angioplasties, one stent and a bypass surgery in 2003. I’ve been in good health since the surgery. In 1993 I started taking statin drugs with no problem. Starting in early 2013, I’ve gotten severe diarrhea after taking my statin medication. My doctor has put me on simvastatin, pravastatin, atorvastatin, Crestor and now Zetia in an attempt to stop the diarrhea, and none has worked. Through all of these episodes, I have been off the statins for approximately 80 percent of the time, because I couldn’t bear the diarrhea. I also had a colonoscopy, which was normal. My cholesterol has gone up from 107 to 122, with HDL 47 and LDL 54 remaining the same.

It seems strange that after taking the statin drug for 20 years, I would develop this extreme diarrhea problem. All systems work great when I don’t take the statin.

My doctor says with my heart history, I am a perfect candidate for taking the statin drug. Do you have any experience with this situation or have any advice for me?

ANSWER: It does seem strange to develop the problem after so long, but I can’t argue with the evidence as you present it. With statins, I have seen mild diarrhea that usually goes away after a few days. Sometimes taking the statin with the evening meal helps. Using the lowest possible dose also is worth trying. I agree with your doctor that you are a good candidate.

The only thing I can think of is an old drug, cholestyramine. It was originally developed for high cholesterol but is very useful for many types of diarrhea. If all else fails, you might try adding cholestyramine to the lowest-dose statin at mealtime.

No matter what your cholesterol, if you have blockages in your arteries — especially if you have had a heart attack or surgery — statins can help prevent further blockages and damage. Unfortunately, some people can’t tolerate the side effects of a statin. Zetia is a non-statin medication that hasn’t been proven to reduce heart disease risk.

READERS: The booklet on constipation explains this common disorder and its treatments. Readers can order a copy by writing: Dr. Roach — No. 504, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$5 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement
SHARE